A Case of Teenage Weekend Confusion

1TTUHSC, Lubbock, TX

Meeting: Hospital Medicine 2014, March 24-27, Las Vegas, Nev.

Abstract number: 290

Case Presentation:

A 17‐year old male with a past medical history of psoriatic arthritis presented at the hospital with an acute episode of altered mental status, slurred and slowed speech, tremor, and unsteady gait. This was his seventh episode in the past six months, with each subsequent episode increasing in severity. Each episode persisted for approximately one hour and occurred on weekends within 24 hours of his weekly methotrexate treatment.

After resolution of the current episode, the patient was alert; oriented to person, place, and time; and reported having weakness, fatigue, and headache. His physical exam revealed no abnormalities. The patient also experienced retrograde amnesia of the episode. The patient’s chemistries including sodium and glucose, and CBC with differential were within normal limits. His urine drug screen was negative and his head MRI and 1‐hour EEG were unremarkable. Outside of the recurrent episodes, the patient reported having periodic bilateral frontal headaches with no obvious timing pattern that were relieved with NSAIDs. The patient switched from folic acid to leukovorin approximately six months ago for supplemental therapy while taking methotrexate. The patient typically takes his methotrexate on Friday evenings, followed by ondansetron for nausea on Saturday. These TIA‐like episodes typically occur on Saturday afternoons or evenings.

Discussion:

Methotrexate has been described as having TIA‐like side effects. However, all of the available case reports indicate that symptoms are experienced at high doses (1gm/m2 to 12gm/m2), such as those used for antineoplastic therapy. Our 17‐year old patient was taking 0.019gm/m2 (20mg) of methotrexate subcutaneously each week as part of his therapy for psoriatic arthritis. The institution managing his psoriatic arthritis therapy attributed the patient’s episodes as likely due to recreational drug use, despite multiple negative urine drug screens. When contacted, the pediatric rheumatology team agreed to withhold methotrexate treatment until resolution of the events. In the 5 months since withholding methotrexate, the patient has not experienced any additional episodes. The patient’s psoriatic arthritis is now managed with chloroquine as primary therapy as opposed to methotrexate.

Conclusions:

Methotrexate‐induced TIA‐like events can occur in the pediatric population at doses lower than previously indicated. A patient on methotrexate that presents with these symptoms should consider withholding therapy as potentially both a diagnostic and therapeutic approach to the condition.

To cite this abstract:

Watson J, Wright A, Hurst D. A Case of Teenage Weekend Confusion. Abstract published at Hospital Medicine 2014, March 24-27, Las Vegas, Nev. Abstract 290. Journal of Hospital Medicine. 2014; 9 (suppl 2). https://www.shmabstracts.com/abstract/a-case-of-teenage-weekend-confusion/. Accessed March 30, 2020.

« Back to Hospital Medicine 2014, March 24-27, Las Vegas, Nev.